Risk of selected gastrointestinal toxicities associated with poly (ADP-ribose) polymerase (PARP) inhibitors in the treatment of ovarian cancer: a meta-analysis of published trials
Authors Liu Y, Meng J, Wang G
Received 4 February 2018
Accepted for publication 10 May 2018
Published 17 September 2018 Volume 2018:12 Pages 3013—3019
Checked for plagiarism Yes
Review by Single-blind
Peer reviewer comments 3
Editor who approved publication: Dr Georgios D. Panos
Yongping Liu, Jun Meng, Guichan Wang
Department of Gynecology, Obstetrics, Yuhuangding Hospital, Yantai, Shandong Province, People’s Republic of China
Aims: We aimed to comprehensively assess the risk of gastrointestinal toxicities associated with poly (ADP-ribose) polymerase inhibitors (PARPis) in the treatment of ovarian cancer patients.
Materials and methods: We searched several databases for relevant trials. Eligible studies included prospective Phase II and III trials of ovarian cancer patients on the four PARPis (olaparib, veliparib, niraparib and rucaparib), describing events of nausea, vomiting, diarrhea, and constipation. Summary incidence, relative risk (RR), and 95% CIs were calculated employing fixed- or random-effects models.
Results: A total of 2,286 ovarian cancer patients from 12 trials were included for analysis. Our results showed that summary incidences of all-grade gastrointestinal events in ovarian cancer patients were nausea 68.8% (95% CI, 63.5%–73.6%), vomiting 36.2% (95% CI, 30.9%–41.8%), diarrhea 25.3% (95% CI, 21.2%–29.8%), and constipation 25.3% (95% CI, 17.9%–34.5%). The RRs of all-grade nausea, vomiting, diarrhea, and constipation were 2.00 (95% CI: 1.79–2.24; P<0.001), 2.12 (95% CI: 1.75–2.58; P<0.001), 1.20 (95% CI: 1.01–1.44; P=0.044), and 1.20 (95% CI: 0.88–1.80; P=0.21); respectively. While, the RRs of high-grade nausea, vomiting, diarrhea, and constipation were 3.74 (95% CI: 1.50–9.36; P=0.005), 2.81 (95% CI: 1.17–6.74; P=0.02), 0.56 (95% CI: 0.22–1.43; P=0.23), 0.92 (95% CI: 0.34–2.49, P=0.87); respectively.
Conclusion: Our study suggests that the risk of all-grade gastrointestinal toxicities associated with PARPis, excepting constipation, is significantly increased in ovarian cancer patients. And the use of PARPis significantly increased the risk of developing high-grade nausea and vomiting, but not for diarrhea and constipation. Close clinical monitoring is recommended when administering these drugs.
Keywords: poly (ADP-ribose) polymerase inhibitors, gastrointestinal toxicities, clinical trials, meta-analysis, targeted agents, gynaecological tumors, systematic review
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF] View Full Text [HTML][Machine readable]